Propylene Glycol

An Often Unrecognized Cause of Allergic Contact Dermatitis in Patients Using Topical Corticosteroids

Mohammed Al Jasser, MD; Nino Mebuke; Gillian de Gannes, MD, FRCPC

Disclosures

Skin Therapy Letter. 2011;16(5) 

In This Article

Case Report

A 55-year-old female presented to our clinic with a history of severe recurrent eyelid dermatitis resulting in multiple visits to the emergency room and treatment with systemic steroids. Her left leg dermatitis also recently worsened. The patient's past medical history was significant for a previously treated venous ulcer of the left leg and chronic venous insufficiency dermatitis. There was a positive family history of atopy, but she denied any personal history of atopy. She had been applying amcinonide 0.1% (Cyclocort®) and fusidic acid 2% (Fucidin®) ointments on the leg dermatitis for many years with only intermittent improvement. Patch testing was done with the 2010 NACDG screening series (Table 1). She was found to be allergic to PG, budesonide, lanolin alcohol, balsam of Peru, and glyceryl thioglycolate. We could not identify the source of PG (amcinonide 0.1% and fusidic acid 2% ointments are both PG-free), but this patient could have been sensitized to PG from her personal care products. She was most likely sensitized to budesonide from prolonged application of amcinonide 1% ointment (a class B corticosteroid). Fusidic acid 2% ointment contains lanolin, which was an additional factor for the persistence of her dermatitis. Given that she was allergic to both PG and budesonide, it would have been helpful to know which topical CS were PG-free. Ideally, we would have prescribed her a PG-free class C or D1 topical CS. Consequently, we switched her to tacrolimus 0.1% ointment (PG- and corticosteroid-free) for treating both the eyelid and leg dermatitis. Subsequently, the eyelid dermatitis cleared. Her leg dermatitis occasionally recurs secondary to underlying venous insufficiency, for which she continues compression stocking therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....